Texas, 2009

Flash Flood in Texas, April 17, 2009

April 17, 2009 · NWS SJT · 1 event in 1 county or zone

Thunderstorms produced very heavy rain and flash flooding across Sutton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced very heavy rain and flash flooding across Sutton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 2:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 17, 2:32 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT FRI APR 17 2009

.SHORT TERM...
LATEST WV LOOP IS SHOWING THE UPPER LOW SPINNING OVER CENTRAL NEW
MEXICO. ASSOCIATED PACIFIC FRONT IS MOVING SLOWLY THROUGH THE
PERMIAN BASIN EARLY THIS MORNING WITH CONVECTIVE ACTIVITY
CONTINUING EAST OF THE BOUNDARY. UPPER LOW WILL BE SLOW TO MOVE
OUT OF THE AREA AND SHOULD ONLY BE OVER THE TX/OK PANHANDLE AREA
MIDDAY TOMORROW. RAIN WILL STAY IN THE FORECAST THROUGH TONIGHT
AND WILL COME TO AN END FROM WEST TO EAST SATURDAY MORNING AS THE
PACIFIC FRONT FINALLY MOVES EAST THROUGH THE AREA. A POLAR FRONT
WILL MOVE THROUGH THE AREA OVER NIGHT SATURDAY.

.LONG TERM...
UPPER LOW WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND MERGE
INTO THE FLOW ALOFT OVER THE GREAT LAKE AREA BY THE FIRST OF THE
WEEK. UPPER HIGH PRESSURE WILL BUILD INTO THE WESTERN STATES IN
THE WAKE OF THE DEPARTING UPPER LEVEL SYSTEM. AN UPPER LOW WILL
BUILD INTO THE NORTHWEST BY MIDWEEK..BUT IS FORECASTED TO CLOSE
OFF AND THEN MOVE EAST ACROSS THE NORTHERN TIER OF STATES THROUGH
THE REMAINDER OF THE EXTENDED. WE WILL HAVE A DRY FORECAST
THROUGH THE EXTENDED WITH AFTERNOON TEMPERATURES IN THE 80S ON
SATURDAY... COOLING POST FRONTAL SUNDAY INTO THE 70S...AND THEN
RETURNING TO THE 80S THROUGH THE END OF THE WEEK. MORNING LOWS
WILL BE IN THE 40S AND 50S THROUGH TUESDAY...AND THEN THE 50S AND
60S THROUGH THE END OF THE WEEK.

.FIRE WEATHER...
WIDESPREAD THUNDERSTORMS THAT MOVED ACROSS WEST CENTRAL TEXAS
OVERNIGHT PRODUCED MODERATE TO HEAVY RAINFALL ACROSS MOST OF THE AREA...
REDUCING THE FIRE DANGER ACROSS WEST CENTRAL TEXAS.

FIRE DANGER MAY AGAIN BECOME ELEVATED ACROSS WEST CENTRAL TEXAS
EARLY NEXT WEEK AS AFTERNOON MINIMUM RELATIVE HUMIDITY AGAIN DROPS
INTO THE TEENS AND THE POTENTIAL FOR ADDITIONAL RAIN REMAINS NEAR
ZERO.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  48  78  47  72 /  70  20  10   0  10
SAN ANGELO 	 79  45  82  47  76 /  50  20  10   0   0
JUNCTION 	 78  52  81  47  76 /  70  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Apr 17, 2:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 AM CDT FRI APR 17 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER
ALL OF WEST CENTRAL TEXAS WITH A SLIGHT CHANCE OF SEVERE STORMS
OVER MAINLY THE EASTERN HALF OF THE AREA. SOME THUNDERSTORMS MAY
PRODUCE VERY HEAVY RAINFALL. ALONG AND EAST OF A LINE FROM HAMLIN
TO SAN ANGELO TO SONORA...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING AS
AN UPPER LEVEL STORM SYSTEM PULLS EAST OUT OF THE AREA. THE MAIN
THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 17, 1:26 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 AM CDT FRI APR 17 2009

TXZ078-169-170830-
SUTTON TX-KIMBLE TX-
226 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT FOR SUTTON
AND KIMBLE COUNTIES...

AT 224 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF SONORA TO 3 MILES SOUTH OF SONORA...MOVING
EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 2596 AND RANCH ROAD 864 BY 245 AM
  CDT
  I-10 NEAR THE SUTTON-KIMBLE COUNTY LINE BY 315 AM CDT
  ROOSEVELT BY 325 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 1:59 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 AM CDT FRI APR 17 2009

TXZ168-170900-
MENARD TX-
259 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CDT FOR MENARD
COUNTY...

AT 257 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF MENARD TO 24 MILES SOUTHWEST OF MENARD...MOVING
EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MENARD BY 330 AM CDT
  THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 335 AM CDT
  THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 340 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 2:25 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 AM CDT FRI APR 17 2009

TXZ073-139-154-170930-
COLEMAN TX-CONCHO TX-MCCULLOCH TX-
325 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT FOR
COLEMAN...CONCHO AND MCCULLOCH COUNTIES...

AT 321 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES SOUTHEAST OF PAINT ROCK TO 5 MILES NORTH OF EDEN TO 9 MILES
SOUTH OF EDEN...MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF US-87 AND RANCH ROAD 2134 BY 330 AM CDT
  MILLERSVIEW BY 335 AM CDT
  THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 BY 340 AM
  CDT
  IVIE RESERVOIR NEAR CONCHO PARK MARINA BY 345 AM CDT
  SALT GAP AND MELVIN BY 350 AM CDT
  STACY AND DOOLE BY 355 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH
THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS
ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 2:58 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 AM CDT FRI APR 17 2009

TXZ073-154-168-170-171000-
CONCHO TX-MCCULLOCH TX-MENARD TX-MASON TX-
358 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR CONCHO...
MCCULLOCH...MENARD AND MASON COUNTIES...

AT 357 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES NORTHEAST OF MENARD TO 12 MILES NORTHEAST OF MENARD TO 9
MILES SOUTHEAST OF MENARD...MOVING NORTHEAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HEXT BY 410 AM CDT
  THE INTERSECTION OF US-190 AND RANCH ROAD 1311 BY 415 AM CDT
  BRADY LAKE BY 425 AM CDT
  BRADY BY 430 AM CDT
  THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 435 AM CDT
  US-377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE AND KATEMCY BY
  440 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 3:00 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 AM CDT FRI APR 17 2009

TXZ154-155-170-171100-
MCCULLOCH TX-SAN SABA TX-MASON TX-
400 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...

AT 457 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES WEST OF RICHLAND SPRINGS TO 15 MILES EAST OF BRADY TO 10
MILES NORTHEAST OF MASON...MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 505 AM CDT
  HALL BY 515 AM CDT
  PONTOTOC BY 520 AM CDT
  RICHLAND SPRINGS BY 530 AM CDT
  ALGERITA BY 545 AM CDT
  HARKEYVILLE BY 555 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 4:11 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT FRI APR 17 2009

TXZ139-140-171115-
COLEMAN TX-BROWN TX-
511 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT FOR COLEMAN
AND BROWN COUNTIES...

AT 511 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF TRICKHAM...OR
ABOUT 14 MILES SOUTH OF SANTA ANNA...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRICKHAM BY 520 AM CDT
  BROOKESMITH BY 525 AM CDT
  BANGS BY 535 AM CDT
  BROWNWOOD BY 550 AM CDT
  EARLY BY 555 AM CDT
  OWENS BY 605 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY

The radar

The San Angelo radar (KSJT), 90 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sutton

When
April 17, 5:00 AM CST
Where
Sutton County, 0.59 mi W of Sonora to 1.59 mi SW of Sonora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.570, -100.640

Law Enforcement and the city road crews reported 3 feet of water running over the roads in Sonora. County Road 202 just northeast of Sonora had a foot of water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167504.